Probability Theory and Related Fields

, Volume 167, Issue 1–2, pp 107–142 | Cite as

Random geometric complexes in the thermodynamic regime



We consider the topology of simplicial complexes with vertices the points of a random point process and faces determined by distance relationships between the vertices. In particular, we study the Betti numbers of these complexes as the number of vertices becomes large, obtaining limit theorems for means, strong laws, concentration inequalities and central limit theorems. As opposed to most prior papers treating random complexes, the limit with which we work is in the so-called ‘thermodynamic’ regime (which includes the percolation threshold) in which the complexes become very large and complicated, with complex homology characterised by diverging Betti numbers. The proofs combine probabilistic arguments from the theory of stabilizing functionals of point processes and topological arguments exploiting the properties of Mayer–Vietoris exact sequences. The Mayer–Vietoris arguments are crucial, since homology in general, and Betti numbers in particular, are global rather than local phenomena, and most standard probabilistic arguments are based on the additivity of functionals arising as a consequence of locality.


Point processes Boolean model Random geometric complexes  Limit theorems 

Mathematics Subject Classification

Primary 60B99 60D05 05E45 Secondary 60F05 55U10 


  1. 1.
    Akcoglu, M.A., Krengel, U.: Ergodic theorems for superadditive processes. J. Reine Angew. Math. 323, 53–67 (1981)MathSciNetMATHGoogle Scholar
  2. 2.
    Björner, A.: Topological methods. In: Graham, R., Grötschel, M., Lovász, L. (eds.) Handbook of Combinatorics, vol. 2, pp. 1819–1872. Elsevier, Amsterdam (1995)Google Scholar
  3. 3.
    Bobrowski, O., Adler, R.J.: Distance functions, critical points, and the topology of random Čech complexes. Homol. Homotopy Appl. 16(2), 311–344 (2014)CrossRefMATHGoogle Scholar
  4. 4.
    Bobrowski, O., Kahle, M.: Topology of random geometric complexes: a survey (2014). arXiv:1409.4734
  5. 5.
    Bobrowski, O., Mukherjee, S.: The topology of probability distributions on manifolds. Probab. Theory Relat. Fields 161(3–4), 651–686 (2015)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Carlsson, G.: Topology and data. Bull. Am. Math. Soc. (N.S.) 46(2), 255–308 (2009)Google Scholar
  7. 7.
    Carlsson, G.: Topological pattern recognition for point cloud data. Acta Numer. 23, 289–368 (2014)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chalker, T.K., Godbole, A.P., Hitczenko, P., Radcliff, J., Ruehr, O.G.: On the size of a random sphere of influence graph. Adv. Appl. Probab. 31(3), 596–609 (1999)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Costa, A.E., Farber, M., Kappeler, T.: Topics of stochastic algebraic topology. In: Proceedings of the Workshop on Geometric and Topological Methods in Computer Science (GETCO). Electronic Notes in Theoretical Computer Science, vol. 283(0), pp. 53–70 (2012)Google Scholar
  10. 10.
    Decreusefond, L., Ferraz, E., Randriam, H., Vergne, A.: Simplicial homology of random configurations. Adv. Appl. Probab. 46, 1–20 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Delfinado, C.J.A., Edelsbrunner, H.: An incremental algorithm for Betti numbers of simplicial complexes. In: Proceedings of the Ninth Annual Symposium on Computational Geometry, SCG ’93, New York, NY, USA, pp. 232–239. ACM (1993)Google Scholar
  12. 12.
    Edelsbrunner, H., Harer, J.L.: Computational Topology, An Introduction. American Mathematical Society, Providence (2010)MATHGoogle Scholar
  13. 13.
    Efron, B., Stein, C.: The jackknife estimate of variance. Ann. Stat. 9(3), 586–596 (1981)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Forman, R.: A user’s guide to discrete Morse theory. Sém. Lothar. Comb. 48, (2002)Google Scholar
  15. 15.
    Ghrist, R.: Barcodes: the persistent topology of data. Bull. Am. Math. Soc. (N.S.) 45(1), 61–75 (2008)Google Scholar
  16. 16.
    Hall, P.: Introduction to the theory of coverage processes. In: Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. Wiley, New York (1988)Google Scholar
  17. 17.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)MATHGoogle Scholar
  18. 18.
    Hug, D., Last, G., Schulte, M.: Second order properties and central limit theorems for geometric functionals of Boolean models. Ann. Appl. Probab. (2013) (to appear). arXiv:1308.6519
  19. 19.
    Kahle, M.: Random geometric complexes. Discret. Comput. Geom. 45(3), 553–573 (2011)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Kahle, M.: Topology of random simplicial complexes: a survey. In: Tillmann, U., Galatius, S., Sinha, D. (eds.) Algebraic Topology: Applications and New Directions. Contemporary Mathematics, vol. 620, pp. 201–221. American Mathematical Society, Providence (2014)Google Scholar
  21. 21.
    Kahle, M., Meckes, E.: Limit theorems for Betti numbers of random simplicial complexes. Homol. Homotopy Appl. 15(1), 343–374 (2013)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Last, G., Penrose, M.D.: Poisson process Fock space representation, chaos expansion and covariance inequalities. Probab. Theory Relat. Fields 150(3–4), 663–690 (2011)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Last, G., Peccatti, G., Schulte, M.: Normal approximation on Poisson spaces: Mehler’s formula, second order Poincaré inequality and stabilization. Probab. Theory Relat. Fields 1–57 (2015). doi:10.1007/s00440-015-0643-7
  24. 24.
    Linial, N., Meshulam, R.: Homological connectivity of random 2-complexes. Combinatorica 26(4), 475–487 (2006)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Meester, R., Roy, R.: Continuum Percolation. Cambridge University Press, Cambridge (1996)CrossRefMATHGoogle Scholar
  26. 26.
    Munkres, J.R.: Elements of Algebraic Topology. Addison-Wesley, Reading (1984)Google Scholar
  27. 27.
    Niyogi, P., Smale, S., Weinberger, S.: Finding the homology of submanifolds with high confidence from random samples. Discret. Comput. Geom. 39(1–3), 419–441 (2008)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Niyogi, P., Smale, S., Weinberger, S.: A topological view of unsupervised learning from noisy data. SIAM J. Comput. 40(3), 646–663 (2011)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Nourdin, I., Peccati, G.: Normal approximations with Malliavin calculus. In: Cambridge Tracts in Mathematics, vol. 192. Cambridge University Press, Cambridge (2012). From Stein’s method to universalityGoogle Scholar
  30. 30.
    Pemantle, R., Peres, Y.: Concentration of Lipschitz functionals of determinantal and other strong Rayleigh measures. Combin. Probab. Comput. 23, 140–160 (2013)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Penrose, M.D.: Random Geometric Graphs. Oxford University Press, New York (2003)CrossRefMATHGoogle Scholar
  32. 32.
    Penrose, M.D.: Laws of large numbers in stochastic geometry with statistical applications. Bernoulli 13(4), 1124–1150 (2007)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Penrose, M.D., Yukich, J.E.: Central limit theorems for some graphs in computational geometry. Ann. Appl. Probab. 11(4), 1005–1041 (2001)MathSciNetMATHGoogle Scholar
  34. 34.
    Sarkar, A.: Co-existence of the occupied and vacant phase in Boolean models in three or more dimensions. Adv. Appl. Probab. 29(4), 878–889 (1997)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Schneider, R., Weil, W.: Stochastic and integral geometry. In: Probability and its Applications (New York). Springer, Berlin (2008)Google Scholar
  36. 36.
    Schulte, M.: Malliavin–Stein method in stochastic geometry. Ph.D. thesis (2013).
  37. 37.
    Spanier, E.H.: Algebraic Topology. McGraw-Hill Book Co., New York (1966)MATHGoogle Scholar
  38. 38.
    Steele, J.M.: An Efron-Stein inequality for nonsymmetric statistics. Ann. Stat. 14(2), 753–758 (1986)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Steele, J.M.: Probability theory and combinatorial optimization. In: CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 69. SIAM, Philadelphia (1997)Google Scholar
  40. 40.
    Stoyan, D., Kendall, W., Mecke, J.: Stochastic Geometry and its Applications. Wiley, Chichester (1995)MATHGoogle Scholar
  41. 41.
    Tanemura, H.: Critical behavior for a continuum percolation model. In: Probability Theory and Mathematical Statistics (Tokyo, 1995), pp. 485–495. World Scientific Publishing, River Edge (1996)Google Scholar
  42. 42.
    Yogeshwaran, D., Adler, R.J.: On the topology of random complexes built over stationary point processes. Ann. Appl. Probab. 25(6), 3338–3380 (2015)Google Scholar
  43. 43.
    Yukich, J.E.: Probability theory of classical Euclidean optimization problems. Lecture Notes in Mathematics, vol. 1675. Springer, Berlin, Heidelberg (1998)Google Scholar
  44. 44.
    Zomorodian, A.: Topological data analysis. In: Advances in Applied and Computational Topology. Proceedings of Symposia in Applied Mathematics, vol. 70, pp. 1–39. American Mathematical Society, Providence (2012)Google Scholar
  45. 45.
    Zomorodian, A.J.: Topology for computing. Cambridge Monographs on Applied and Computational Mathematics, vol. 16. Cambridge University Press, Cambridge (2009)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • D. Yogeshwaran
    • 1
  • Eliran Subag
    • 2
  • Robert J. Adler
    • 3
  1. 1.Statistics and Mathematics UnitIndian Statistical InstituteBangaloreIndia
  2. 2.Mathematics and Computer ScienceWeizmann InstituteRehovotIsrael
  3. 3.Electrical EngineeringTechnionHaifaIsrael

Personalised recommendations